MAUDE Adverse Event Report: ENDOLOGIX AFX2; BIFURCATED STENT GRAFT

ENDOLOGIX AFX2; BIFURCATED STENT GRAFT
Model Number BEA25-70/I20-30
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Rupture (2208); Clinical Endoleak (4843)
Date of Event 06/19/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device will be returned for evaluation.Patient medical records and imaging studies will be requested for further evaluation by the clinical specialist.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.Device iteration is afx2.
 
Event or Problem Description
The patient was being treated for an abdominal aortic aneurysm on (b)(6) 2024.An endurant (non-endologix) stent was implanted first just below the renal artery.The afx2 bifurcated stent graft (bsg) was then implanted from the right access.After balloon touch-up of the right common iliac artery (cia), another endurant (non-endologix) stent was implanted at the junction.The angiogram after balloon touch-up showed a type iiia endoleak and type ib endoleak on the right side.The right internal iliac artery (iia) was occluded and an afx limb was implanted in the right side.During balloon touch-up, the right cia ruptured, and the patient¿s blood pressure decreased.Angiogram showed a type iiia endoleak at afx2 bsg junction as well as at the afx limb junction.Based on the angiogram observation, graft damage was suspected for the afx limb junction endoleak.A second afx2 bsg was implanted from the right access.As the proximal and left limb portion of second afx2 did not fully expand an additional endurant (non-endologix) was implanted at the proximal portion.The physician tried to cannulate a guide wire into the left limb, but it failed.The physician decided to convert to an open surgery.Both of the afx2 bsg and afx limbs were explanted.A part of the proximal endurant (non-endologix) was not explanted, and vessel replacement was performed.The patient was moved to the intensive care unit.Reportedly, the patient expired on (b)(6) 2024.Note: this initial procedure is outside of the indications of use (off-label) as the safety and effectiveness of other stent or stent graft devices used in conjunction with the afx2 system have not been established.
 
Additional Manufacturer Narrative
The reported adverse event/incident was investigated in alignment with endologix operating procedures and work instructions.Where possible, it is endologix practice to make at least three good faith efforts to retrieve a reported adverse event/incident related device as well as medical records and medical imaging.An evaluation of the manufacturing record was completed.A review of the part number/lot number combination needed for device identification shows the device to have been properly manufactured and released in accordance with the device master record.An evaluation of the returned device was completed.A visual and where possible functional analysis was performed.Based upon the analysis of the returned device, there is no evidence to suggest a quality problem/deficiency with respect to device manufacturing, design, or labeling.Endologix conducted a thorough evaluation of the 2 returned afx2 bifurcated stent grafts and the afx limb.The devices were securely packaged and transported in a biohazard containment bag.Upon initial inspection, traces of blood and tissue residue were observed on the devices.To ensure safety, the devices underwent a comprehensive decontamination process to eliminate any potential contaminants.The visual inspection of the first afx2 bifurcated stent graft revealed no punctures or tears.However, one side of the bifurcation showed signs of slight stent collapse.It is unclear whether this damage occurred during the explant procedure.The remainder of the graft was found to be intact, with no visible defects.Similarly, the visual inspection of the second afx2 bifurcated stent graft revealed no punctures or tears.An afx limb was also found within the stent graft.The side containing the afx limb showed slight collapse and damage.As with the first device, it is uncertain whether this damage occurred during the explant procedure.The rest of the graft was intact, with no visible defects.A clinical evaluation of the adverse event/incident was completed.An examination of medical records and/or medical imaging received by endologix shows intraoperative type iiia endoleak (main body and right common iliac limb), type iiia endoleak aortic, type ib endoleak (right limb), right common iliac artery rupture, hypotension, graft damage and failure to fully expand (proximal and left limb portion of second main body) complaints are unconfirmed.The surgical conversion complaint is confirmed.The death complaint is unconfirmed.The explant was confirmed with product return.This is moderately consistent with the reported adverse event/incident.Sample task evaluation was not complete at time of clinical assessment.The initial procedure is off label due to concomitant product usage of non endologix stents not compatible with the afx system per device ifu.This could have contributed to the reported events but could not conclusively be determined.The significant angulation in the aorta and left common iliac artery could have contributed to the reported events but could not conclusively be determined.The patient death could not be determined due to inconclusive information.Device, user, procedure or anatomy relatedness of complaint could not be determined.Procedure related harms could not be determined.The final patient status was reported as deceased on postoperative day 4 on (b)(6) 2024).No additional investigation of this reported adverse event/incident is planned.However, should additional information relevant to the investigation outcome become available, a follow-up report will be submitted.Endologix will continue to monitor this and similar adverse events/incidents.Device iteration is afx2.Corrections: g3: date received by manufacturer has been updated.H6: result code: remove code 3233.H6: conclusion code: remove code 11.

Brand Name
AFX2
Common Device Name
BIFURCATED STENT GRAFT
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
Manufacturer (Section G)
ENDOLOGIX
2 musick
,
irvine CA 92618
Manufacturer Contact
gary kirchgater
2 musick
,
irvine, CA 92618
8009832284
MDR Report Key19797946
Report Number3011063223-2024-00109
Device Sequence Number7089136
Product Code MIH
UDI-Device Identifier00818009014832
UDI-Public(01)00818009014832(17)261216
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Distributor
Initial Reporter Occupation Physician
Remedial Action Other,Recall
Type of Report Initial,Followup
Report Date (Section B) 06/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberBEA25-70/I20-30
Device Lot Number2745416004
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/25/2024
Supplement Date Received by Manufacturer08/04/2024
Initial Report FDA Received Date07/22/2024
Supplement Report FDA Received Date09/17/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/10/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0007-2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AFX LIMB, LOT#: 2754597001.; AFX2 BIFURCATED STENT GRAFT, LOT#: 2733971005.; MEDTRONIC ENDURANT DEVICE (NON-ENDOLOGIX).; MEDTRONIC ENDURANT DEVICE (NON-ENDOLOGIX).; MEDTRONIC ENDURANT DEVICE (NON-ENDOLOGIX).
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age83 YR
Patient SexFemale